Supplements and hypothyroidism

I've learnt so much in the past few weeks about the importance of taking the right supplements with thyroxine meds. I know taking thyroxine is required for life but do I need to take supplements for life too? Would that depend on how my thyroid levels improved or are supplements required to maintain good thyroid health? I've reintroduced organic grass fed meat into my diet so I'm hoping I won't need to keep taking iron supplements if next blood results ok.

7 Replies
oldestnewest

It's having a thyroid dysfunction that drains vitamins etc so yes but once high in range a maintenance dose to keep them there. That. An be trial and error finding what that is for you.

1 like
Reply

Hi - it depends on the individual. If you get to a point of optimal medication where you regain normal stomach acid levels, then the breakdown of food to enable absorption will be much more efficient. If you manage to find and totally eliminate any food intolerances from your diet, so that the gut can heal and rebuild the villi then absorption problems there can be reduced. This should all lead to a reduced need for supplements. However we shouldn't rely on these improvements to totally remove the need for them. And of course in the UK vit d is usually going to be a problem anyway!

But with time, as silverfox has said, you may well be able to reduce the doses taken.

Iron - as hypos we usually have such serious iron/ferritin problems that simply eating a bit more meat (especially when we consider absorption problems) would very rarely be enough on its own to raise levels sufficiently. SeasideSusie swears by eating liver - but that is very nutrient dense, much more so than any other type of meat from whatever animal.

Gillian

2 likes
Reply

Thanks both of you for your helpful replies. In regards to stomach acid, I woke at 2am this morning feeling sick. It happens occasionally but I guess it's that leaky gut thing. Also, in the past few months my GP surgery has been dispensing Teva rather than Almas. I've noticed a return of my hypo symptoms of fatigue and anxiety but I've been seeing a good naturopathic nutritionalist who is really helping me with my diet. I'm spending a fortune on organic food and supplements so I want to make sure I'm doing it right. This forum is a really good resource so thank you all who contribute with such wisdom and good intent.

Xx

2 likes
Reply

I took Teva for a few days and felt very bloated and constipated. I have reverted back to Actavis. I have stopped taking iron tablets as I was putting on weight as I was constantly hungry. It is hard to maintain the balance, but my blood tests are OK. Teva was making my sleep better though. I also had pain in my joints but I want sure whether it was caused by Tevas.

Reply

dfran, it's very destabilising when brands of medication is changed. I find that with most things but the pharmacist and GP argue that it's the same medication and the brand makes no difference! How would they know unless they take it! I agree with you, one size doesn't fit all and it's about being attentive and tuning into what our body is telling us.

I'm 63 now and have been taking thyroxine since I was 50. This is the worst I have ever felt but it might me a reflection of getting older and the body needing re-tuning. I rest lots and don't feel guilty about it anymore. I'm lucky that I can but I feel for the younger Ones who have to manage work and family commitments. Why doesn't the NHS have thyroid clinics like they hold for diabetes or heat disease. It would save them a fortune.

7 likes
Reply

Citta, please don't think because you are getting older it's OK to feel bad. If you are in good health other than your thyroid disease you should feel fine if you are receiving optimal treatment. I am 70 and have put steady pressure on my endo to increase my meds until I felt well. Aging is not a disease.

4 likes
Reply

Yes too many doctors think that if you are older you need less meds. What we all need are doctors that understand what they are doing and can address problems as soon as they occur regardless of age!

1 like
Reply

You may also like...